1. Guest, the 'News in Brief' for the week beginning 26th July 2021 is here.
    Dismiss Notice
  2. Welcome! To read the Core Purpose and Values of our forum, click here.
    Dismiss Notice
  3. Contribute to feedback on the CDC Evidence Review, for more details click here
    Dismiss Notice

Finasteride 5 mg and sexual side effects: how many of these are related to a nocebo phenomenon? by Mondaini et al. 2007

Discussion in 'Health News and Research unrelated to ME/CFS' started by Michiel Tack, Mar 19, 2021.

  1. Michiel Tack

    Michiel Tack Senior Member (Voting Rights)

    Messages:
    2,510
    Likes Received:
    24,278
    Location:
    Belgium
    Abstract

    Introduction: Sexual adverse experiences such as erectile dysfunction (ED), loss of libido, and ejaculation disorders have been consistent side effects of finasteride in a maximum percentage of 15% after 1 year of therapy. Such data could be seen as far from reality, if compared to a higher percentage that may be found in any common clinical practice.

    Aim: This study aims to explain the dichotomy between literature's data and clinical practice data.

    Methods: One hundred twenty patients with a clinical diagnosis of benign prostatic hyperplasia (BPH), sexually active and with an International Index of Erectile Function-erectile function (IIEF-EF) domain >/=25 were randomized to receive finasteride 5 mg concealed as an "X compound of proven efficacy for the treatment of BPH" for 1 year with (group 2) or without (group 1) counseling on the drug sexual side effect. The phrase used to inform group 2 patients was ". . . it may cause erectile dysfunction, decreased libido, problems of ejaculation but these are uncommon".

    Main outcome measures: The estimation of side effect was conducted at 6 and 12 months using the male sexual function-4 (MSF-4 item) questionnaire and a self-administered questionnaire.

    Results: One hundred seven patients completed the study. Group 2 patients (N = 55) reported a significant higher proportion of one or more sexual side effects as compared to group 1 (N = 52) (43.6% vs. 15.3%) (P = 0.03). The incidence of ED, decreased libido, and ejaculation disorders were 9.6, 7.7, and 5.7% for group 1, and 30.9, 23.6, and 16.3% for group 2, respectively (P = 0.02, P = 0.04, and P = 0.06).

    Conclusion: In the current study, blinded administration of finasteride was associated with a significantly higher proportion of sexual dysfunction in patients informed on sexual side effects (group 2) as compared to those in which the same information was omitted (group 1) (P = 0.03). A scenario similar to group 2 of the current study is likely to occur in clinical practice, where the patient is counseled by the physician and has access to the drug information sheet. The burden of this nocebo effect (an adverse side effect that is not a direct result of the specific pharmacological action of the drug) has to be taken into account when managing finasteride sexual side effects.

    Link to full paper: https://pubmed.ncbi.nlm.nih.gov/176...erse experiences such,after 1 year of therapy
     
    Simbindi, Hutan, Dolphin and 3 others like this.
  2. Michiel Tack

    Michiel Tack Senior Member (Voting Rights)

    Messages:
    2,510
    Likes Received:
    24,278
    Location:
    Belgium
    This study has been used as an example of the nocebo-effect: patients who were told that the medicine could result in erectile dysfunction reported this side-effect 3 times as much as the control group who were given no such warning.

    I think it might also show how easy it is for trialists to influence how patients report symptoms.
     
    Last edited: Mar 19, 2021
    Simbindi, Mithriel, Hutan and 9 others like this.
  3. adambeyoncelowe

    adambeyoncelowe Senior Member (Voting Rights)

    Messages:
    2,325
    Likes Received:
    16,930
    Interesting. My only knowledge of finasteride is via a trans woman who used to be my lodger. But she was also taking oestrogen at various points.

    I think the finasteride on its own did have this side effect, but she definitely expected it (and many trans women *want it* as a side effect). So I can see how it could be both a placebo and nocebo effect, depending on who you are.
     
  4. James Morris-Lent

    James Morris-Lent Senior Member (Voting Rights)

    Messages:
    901
    Likes Received:
    6,683
    Location:
    United States
    I agree this study can't distinguish between actual adverse impact and mere reporting bias. It would be interesting if any researchers have done studies that can convincingly show real impact.

    It seems like a lot of people have the idea that 'placebo' is always real benefit (and conversely that 'nocebo' is always real harm) when it seems to me that, depending on the situation, it could represent any combination of bias and real impact, which we may or may not be able to tease out.

    It would have been interesting in this particular study to ask the patients' partners. If partners of patients in the 'nocebo' group had also reported more adverse effects in their partners, that might be more convincing. You could also check for the concordance of patients' and partners' responses within a couple. Maybe there would be the problem of the patients relaying the 'nocebo' information to their partner, depending on how exactly the information was given in the first place, etc.
     
  5. adambeyoncelowe

    adambeyoncelowe Senior Member (Voting Rights)

    Messages:
    2,325
    Likes Received:
    16,930
    Erectile dysfunction can also be due to emotional factors, such as worry. So if you expect ED as a side effect from a treatment, the worry of that can ironically be the cause of the ED. Catch 22.

    I'm not sure if it's just due to reporting bias in all cases. I think it's plausible that ED could be occurring. Though, ED is quite common among men anyway, and there can be other factors at work (alcohol, antidepressants, shyness, etc).

    You also might be less interested in sex if you're ill or distracted, and the older you get, the less likely you are to get random erections.

    I don't think surveying partners would be that accurate as a control. Unless a couple bonks every time the man has an erection, and he never masturbates in private, the partner will see a relatively small percentage of total erections.

    Even couples have a degree of privacy around their private parts. You'd maybe have to keep some kind of diary, perhaps with measurements to record engorgement versus flaccidity! :rofl:
     
    Simbindi and Trish like this.
  6. Mithriel

    Mithriel Senior Member (Voting Rights)

    Messages:
    2,015
    Likes Received:
    16,214
    The doctor discussing sexual function problems gives the patient permission to talk about such private things, also being told it is a result of the drug can make it feel less shameful so there may be just as much problems in each group but only one feels free to say it.
     
    Simbindi, hinterland and Trish like this.
  7. mariovitali

    mariovitali Senior Member (Voting Rights)

    Messages:
    434
    Likes Received:
    2,423
    Post-Finasteride Syndrome: An Induced Delusional Disorder with the Potential of a Mass Psychogenic Illness?


    https://www.karger.com/Article/Fulltext/497362

    Study from 2019. We have a long way to go.
     
    Last edited by a moderator: Mar 21, 2021
    ScottTriGuy and adambeyoncelowe like this.
  8. Mithriel

    Mithriel Senior Member (Voting Rights)

    Messages:
    2,015
    Likes Received:
    16,214
    I know who is delusional.
     
  9. adambeyoncelowe

    adambeyoncelowe Senior Member (Voting Rights)

    Messages:
    2,325
    Likes Received:
    16,930
    That, too! Well put.
     
    Mithriel, Peter Trewhitt and Trish like this.
  10. Mithriel

    Mithriel Senior Member (Voting Rights)

    Messages:
    2,015
    Likes Received:
    16,214
    If some of the patients were not told the drug could cause problems yet experienced them it means that the drug is causing them not the suggestion, so to see that 12 years later there is a paper about "Post-Finasteride Syndrome: An Induced Delusional Disorder with the Potential of a Mass Psychogenic Illness?" highlights all the things that are wrong with some aspects of psychology.

    One paper says they have findings suggestive of something but as the years go on they begin to state it as a definite fact. The same thing can be seen in the papers about FND with the originals being tentative then they gradually become accepted facts.

    It is a horrible thing to tell men who already have problems most likely due to the drug that it is because they have an induced delusional disorder.
     

Share This Page